Sweet's syndrome is an uncommon skin condition marked by a distinctive eruption of tiny bumps that enlarge and are often tender to the touch. They can appear on the back, neck, arms or face.
Sweet's syndrome, also called acute febrile neutrophilic dermatosis, is an uncommon skin condition. It causes fever and a painful skin rash that appears mostly on the arms, face and neck.
The cause of Sweet's syndrome isn't known, but it's sometimes triggered by an infection, illness or medication. It can also occur with some types of cancer.
The most common treatment for Sweet's syndrome is corticosteroid pills, such as prednisone. Signs and symptoms may go away after just a few days of treatment but can come back again.
Products & Services
Signs and symptoms of Sweet's syndrome include:
- Painful small red bumps on your arms, face, neck or back
- Bumps that grow quickly in size, spreading into painful clusters up to an inch (2.5 centimeters) in diameter
When to see a doctor
See your doctor if you develop a painful, red rash that quickly grows in size.
In most cases, the cause of Sweet's syndrome isn't known. The condition is sometimes associated with blood cancers, such as leukemia, or solid tumors, such as breast or colon cancer. It might also occur as a reaction to a medication — most commonly a type of drug that boosts production of white blood cells.
Sweet's syndrome is uncommon, but certain factors increase your risk, including:
- Sex. In general, women are more likely to have Sweet's syndrome than are men.
- Age. Though older adults and even infants can develop Sweet's syndrome, the condition mainly affects people between the ages of 30 and 60.
- Cancer. Sweet's syndrome is sometimes associated with cancer, most often leukemia but also breast or colon cancer.
- Other health problems. Sweet's syndrome may follow an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet's syndrome can also be associated with inflammatory bowel disease.
- Pregnancy. Some women develop Sweet's syndrome during pregnancy.
- Drug sensitivity. Sweet's syndrome may result from a sensitivity to certain medications, including azathioprine (Azasan, Imuran), granulocyte colony-stimulating factor, antibiotics and some nonsteroidal anti-inflammatory drugs.
This condition does not appear to have a racial predilection.
There is a risk of the skin lesions becoming infected. Follow your doctor's recommendations for caring for the affected skin.
In cases where Sweet's syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.
Dec. 19, 2020